Alert archive / Tennessee / Tornado Warnings in 2019
Tornado Warning 36, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 6:46 PM CST for Franklin County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 16, 2019, 6:46 PM CST (00:46 UTC)
- Expired
- Dec 16, 2019, 7:03 PM CST
- In force
- 17 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 3:47 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
788
WFUS54 KHUN 170046
TORHUN
TNC051-170115-
/O.NEW.KHUN.TO.W.0036.191217T0046Z-191217T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
646 PM CST Mon Dec 16 2019
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Franklin County in Middle Tennessee...
* Until 715 PM CST.
* At 646 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sewanee, or 10 miles east of Winchester, moving
east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cowan, Sewanee, St. Andrews and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3522 8587 3522 8586 3512 8587 3507 8586
3506 8599 3518 8602 3523 8588
TIME...MOT...LOC 0046Z 252DEG 51KT 3515 8592
TORNADO...RADAR INDICATED
HAIL...<.75
$$
301 follow-up statement
656
WWUS54 KHUN 170103
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
703 PM CST Mon Dec 16 2019
TNC051-170112-
/O.CAN.KHUN.TO.W.0036.000000T0000Z-191217T0115Z/
Franklin TN-
703 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3522 8587 3522 8586 3512 8587 3507 8586
3506 8599 3518 8602 3523 8588
TIME...MOT...LOC 0101Z 252DEG 51KT 3522 8564
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 6:17 PM CST, 29 minutes earlier.
Area forecast discussion, Dec 16, 6:17 PM CST, 29 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 617 PM CST Mon Dec 16 2019 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 210 PM CST Mon Dec 16 2019 Current observations across the Tennessee Valley have warmed into the upper 60s to lower 70s with sfc dewpts around 60. Visible satellite shows low clouds that have been around all morning slowly eroding away from the south, which at times have allowed for a few peaks of sunshine. While a total clearing is not expected, any sunshine could further warm up temperatures a few degrees. The main line of storms as of 19z is over western MS and eastern AR and moving northeastward. Some isolated cells ahead of the main line have reach far northeast MS and may impact our far western zones early this afternoon. The main concern for the area is severe weather potential with storms just ahead/along the cold front as is crosses the area late this afternoon into the early evening. Current timing of storms remains similar to previous forecast with storms entering northwestern AL by 22z and continuing to move eastward this evening. Regarding severe potential, a typical high shear low CAPE day across northern AL. However, given shear profile, damaging winds and tornadoes are possible. Expected storm mode is multicellular with potential for some isolated supercells especially if an isolated cell develops ahead of the main line of storms. Regardless of storm mode, tornadoes cannot be rules out with a line of storms especially with 0-3 km shear around 50kts. Once main line of storms moves through, stratiform rain is expected to continue into the overnight hours and gradually ending before sunrise. Behind the front, temperatures plummet down into the upper 30s in western zones to lower 40s in eastern zones. .SHORT TERM...(Tuesday through Wednesday) Issued at 210 PM CST Mon Dec 16 2019 Much cooler in the short term period compared to today post front. Large dome of high pressure will dominate the weather through Wednesday resulting in dry weather. However, temperatures will struggle to reach 50 both Tuesday and Wednesday with most locations "high" for the day on Tuesday occurring at midnight as the cold front moves through. .LONG TERM...(Wednesday night through Sunday) Issued at 210 PM CST Mon Dec 16 2019 More seasonable conditions are expected for much of the extended portion of the forecast period, beginning Thursday morning. A ridge of high pressure both aloft and at the sfc slide across the area during the day Thursday, making for a sunny and cool day. Daytime highs will top out in the lower 50s, which is a couple of degrees below normal, after starting out in the middle to upper 20s. This is by far the coldest day of the extended portion of the forecast period, before a gradual warmup is expected for the weekend. An upper trof that dug across the Intermountain W will arrive in the TN Valley during the day Friday, with cloud cover increasing and WAA showers overspreading the area. Coverage is expected to be spotty at best due to the dry airmass already in place, and despite S/SW winds pumping moisture Nwrd into our area, we won't be able to recover much other than to get a few showers as the upper level system traverses the area Friday night and Saturday. As such, low-end PoPs were retained this timeframe, with temps in the middle to upper 50s for highs this weekend, and morning lows in the upper 30s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 617 PM CST Mon Dec 16 2019 Prefrontal band of convection will continue to shift eastward early this evening, with threat for TSRA ending by 02Z/MSL and 04Z/HSV. However, a period of moderate RA and MVFR vsbys/IFR cigs will occur in the wake of this band, with conds not improving until the passage of the cold front around 05Z/MSL and 07Z/HSV. Although any lingering threat for light rain and IFR cigs will diminish by 09Z/MSL and 11Z/HSV, low stratus clouds with bases of 1500-2500 ft AGL will persist for the remainder of the TAF period. Sfc winds will veer to NW in the wake of the cold front and NNW prior to sunrise, with sustained speeds in the 10-15 knot range. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...GH SHORT TERM...GH LONG TERM...12 AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CST Mon Dec 16 2019 ALZ001>010-016-TNZ076-096-097-171130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening as a cold front approaches the area from the west. Damaging winds, severe hail, and tornadoes are all possible with storms this evening. Locally heavy rain and some minor flooding is also possible. Storms end from west to east overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested between 3pm and 11pm.
In the hours before
Local storm report, Dec 16, 4:59 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 7 W CHEROKEE 34.74N 88.09W
12/16/2019 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
SOUTH OF HWY 72.
&&
AMPLocal storm report, Dec 16, 5:40 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 SSW TUSCUMBIA 34.66N 87.73W
12/16/2019 COLBERT AL PUBLIC
SEVERAL STRUCTURES DAMAGED IN THE COLBERT
HEIGHTS AREA. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
AMPLocal storm report, Dec 16, 6:29 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 5 SSE HARVEST 34.79N 86.72W
12/16/2019 MADISON AL TRAINED SPOTTER
A ROOF WAS BLOWN FROM HOUSE NEAR SARAH JANE
DRIVE AND MT ZION ROAD. POSSIBLE TORNADO
DAMAGE.
&&
KTWLocal storm report, Dec 16, 6:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 6 NW SHEFFIELD 34.80N 87.78W
12/16/2019 LAUDERDALE AL AMATEUR RADIO
POWER POLE LAYING ACROSS THE ROAD WITH LIVE
WIRES AT THE INTERSECTION OF CR 4 AND CR
137.
&&
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 6:03 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 57 min |
| Dec 16, 6:14 PM CST | Tornado Warning | HUN | Franklin | 31 min |
| Dec 16, 6:14 PM CST | Tornado Warning | HUN | Franklin, Lincoln, Moore | 31 min |
| Dec 16, 6:39 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 39 min |
Nearby
Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.